advertisement
Question
Posted by: Carolyn | 2010/11/18

blood sugar levels low day high morning

I stopped taking my medication because my blood sugar would drop during the day to 40- 50 and I was eating. I also was excersing daily 2-3 mile walks. For the last few days my morning reading has been a 120 so l last night I took my night medication. I feel awful. I have eaten twice already this morning my blood sugar is right at 100. Why with such good blood sugar during the day, would it go up at night.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberDoc

Hi Carolyn
There is a thing called the "dawn phenomenon"

Early in the morning your body secretes the hormones cortisol, epinephrine, and norepinephrin.
These hormones can raise blood sugar by stimulating the liver to make sugar from glycogen. After these hormones are released, plasma glucose and, in a normal person, insulin start to rise.
However in people with diabetes the insulin does not rise due to damage to the pancreas, so instead of giving their cells a dose of morning energy, all they get is a rise in blood sugar.

Your doctor may need to review the type and dosage of your current medication to reduce "lows" during the day and manage this spike in the mornings.

See http://www.mayoclinic.com/health/dawn-effect/AN01213
dr Bets

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: Cyberdoc | 2010/11/18

Hi Carolyn
There is a thing called the "dawn phenomenon"

Early in the morning your body secretes the hormones cortisol, epinephrine, and norepinephrin.
These hormones can raise blood sugar by stimulating the liver to make sugar from glycogen. After these hormones are released, plasma glucose and, in a normal person, insulin start to rise.
However in people with diabetes the insulin does not rise due to damage to the pancreas, so instead of giving their cells a dose of morning energy, all they get is a rise in blood sugar.

Your doctor may need to review the type and dosage of your current medication to reduce "lows" during the day and manage this spike in the mornings.

See http://www.mayoclinic.com/health/dawn-effect/AN01213
dr Bets

Reply to Cyberdoc

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement